Thunderstorm Wind, Muhlenberg
- When
- July 8, 1:30 PM CST
- Where
- Muhlenberg County, Bremen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.370, -87.220
The public reported tree damage to a garage.
Scattered intense thunderstorms fired up during the heat of the day across western Kentucky. This activity developed ahead of a weak cold front and in the vicinity of a weak surface low centered over the mid Mississippi Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Scattered intense thunderstorms fired up during the heat of the day across western Kentucky. This activity developed ahead of a weak cold front and in the vicinity of a weak surface low centered over the mid Mississippi Valley. The atmosphere was quite unstable, with mixed-layer capes from 1500 to 2500 J/kg. Wind shear was sufficiently strong for isolated storms to become severe, with damaging wind gusts. Effective bulk shear was around 30 to 35 knots. The storms maintained intensity through the evening and early night-time hours. Weak steering winds aloft contributed to slow storm movement and an isolated flash flood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 8, 11:08 AM CST, 2 hours 22 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
1208 PM CDT Fri Jul 8 2022
.MESOSCALE DISCUSSION...
Issued at 1208 PM CDT Fri Jul 8 2022
Excessive Heat Warning seems to be panning out for the most part,
although a band of mid level clouds over se Missouri and extreme
sw Illinois is holding temps down several degrees. The warning
will likely be whittled down this afternoon as convection develops
and ends this heat wave.
Speaking of convection, there is plenty of juice available for
storms. Precip water values are right around 2 inches, a little
more to the east of the Mississippi. With plenty of daytime
heating and a cold front approaching, conditions appear more
favorable for organized convection this afternoon. The flow is
just a little stronger than the past few days, with generally 20
to 30 kt of west to sw flow through the column later this
afternoon (based on 12z nam model). This should support some
linear structures and multi-cell clusters. The 12z cams indicate
initiation about 19-20z, with upscale growth as activity
progresses southeast across west Kentucky this evening.
&&
.SHORT TERM...(This afternoon through Saturday night)
Issued at 325 AM CDT Fri Jul 8 2022
There are two main forecast hazards today: 1. the continued heat
wave for most of the Quad State south of the I-64 corridor and 2.
the potential for organized thunderstorm activity mainly late this
afternoon and evening with strong to severe storms possible.
At this time, a NW to SE oriented arc of thunderstorms is moving
eastward across Central Illinois. Behind it, an MCV is moving
eastward in NE Missouri with the 850 mb jet, expected to continue
through Illinois into Indiana. CAMs are skeptical on whether some
of these showers/storms may make their way to the I-64 corridor,
but with outflow boundary development also a possibility, slight
chance to chance PoPs are included through the morning hours.
With continued southwesterly flow, and limited rainfall through
the morning and early afternoon hours, temperatures are expected
to soar to the upper 90s and near 100 for most of the Quad State
except for the I-64 corridor and Evansville Tri-State which with
more clouds and higher rain chances through the day, should be
closer to 90-93. With plenty of moisture still in the area, heat
index values over 105 are expected as well except for the
northeastern portions of the CWA, with much of Southeast Missouri
and Western Kentucky likely to approach or exceed a heat index of
110.
Late in the afternoon, many of the models develop a semi-
organized line of convection near the cold front with the line
moving southeastward into the evening. These storms will have
moderate SBCAPE (>2000 J/kg), high DCAPE (>1000 J/kg), and PW over
2 inches. However, mid-level lapse rates are somewhat limited to
6.5-7 C/km and shear is modest. Strong to severe thunderstorms are
possible, with the severe weather threat primarily damaging wind
gusts. A slight risk for severe weather covers the northeastern
third of the forecast area while the rest is in a marginal risk.
With limited rainfall potential in the early morning hours, and
movement perpendicular to the line with the storm development
late in the day, the flooding threat is somewhat limited. A
slight risk ERO covers a similar area to the slight risk for
severe weather, which is where clustering of storms in the
afternoon is more likely. QPF is around an inch for Southwest
Indiana and the Kentucky Pennyrile, with lower values further to
the west where there is disagreement among models when it comes to
whether development will extend that far to the southwest.
Localized amounts higher than an inch will be possible with
thunderstorms.
Slight chance to chance PoPs linger through the night and
Saturday, with precip chances reduced compared to the previous
model cycle. Winds shift towards north-northeasterly tomorrow as
cold air moves into the forecast area, dropping highs down to the
mid 80s for most locations. The drier air also results in lows
Saturday night in the mid-60s for most of the Quad State.
.LONG TERM...(Sunday through Thursday)
Issued at 325 AM CDT Fri Jul 8 2022
High pressure continues to build south into the region on Sunday.
Northeasterly winds will bring much drier air to region giving us
relief from the oppressive humidities of the past week. Highs on
Sunday will provide a reprieve from the heat as well with highs in
the middle and upper 80s.
Relief is short lived as southerly winds bring a return of dewpoints
around 70 degrees and highs in the low to mid 90s for Monday and
Tuesday. With the dominating upper level ridge to our west, a front
will slip south toward the forecast area on Tuesday.
The front will bring chances (slight chance to low end chance
pops) of showers and storms to the region Tuesday afternoon
through much of Wednesday. Models still differ on the timing of
the precip and how much rain may fall. The GFS is much slower with
greater amounts of rain. Other models have very little in the way
of rain falling with this system.
Surface high then builds back across the region to end the week with
a return to more seasonal temperatures.
&&
.AVIATION...
Issued at 1208 PM CDT Fri Jul 8 2022
Timing of storms is the main concern. With daytime heating,
isolated thunderstorms should initiate around 19z to 20z and then
grow into a more organized complex by this evening. There will
likely be some ifr conditions and strong gusty winds in strong
storms. Taf amendments will be needed when and if strong
convection appears likely at each taf site.
Storms should diminish later this evening and overnight. Winds
will become light. With nocturnal cooling and potentially very
moist low level air, stratus clouds appear likely by 12z. Some of
the taf sites will contain ifr or mvfr conditions for Sat morning.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 7 PM CDT this evening for ILZ080-
081-084>094.
MO...Excessive Heat Warning until 7 PM CDT this evening for MOZ076-
086-087-100-107>112-114.
IN...None.
KY...Excessive Heat Warning until 7 PM CDT this evening for
KYZ001>017-020>022.
&&
MESOSCALE...MY
SHORT TERM...ATL
LONG TERM...ML
AVIATION...MYHazardous Weather Outlook National Weather Service Paducah KY 339 AM CDT Fri Jul 8 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-090845- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 339 AM CDT Fri Jul 8 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Thunderstorms are forecast for today and tonight. The strongest storms are expected in the afternoon and evening hours, when a few storms could briefly pulse up to severe levels with damaging wind gusts. Very heavy rain and frequent lightning will accompany the strongest storms. The Excessive Heat Warning continues today for much of the area except southwest Indiana, the Interstate 64 corridor of Illinois, and far northwest Kentucky. Peak heat indices will again be up to around 110 degrees. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few isolated thunderstorms may linger into Saturday, mainly in western Kentucky. Showers and thunderstorms are expected Tuesday afternoon into Wednesday. The main threats will be brief but heavy rain and lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later today.
Special Weather Statement
National Weather Service Paducah KY
906 AM CDT Fri Jul 8 2022
INZ082-081430-
Pike IN-
906 AM CDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of northeastern Pike
County through 930 AM CDT...
At 905 AM CDT, Doppler radar was tracking a strong thunderstorm over
Petersburg, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Pike
County.
This includes Interstate 69 in Indiana between Mile Markers 42 and
52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3855 8718 3852 8715 3852 8714 3853 8714
3853 8712 3854 8710 3851 8708 3851 8707
3840 8708 3842 8733 3853 8733 3851 8729
3853 8726 3854 8725 3854 8722 3855 8720
TIME...MOT...LOC 1405Z 271DEG 31KT 3852 8724
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
YorkSpecial Weather Statement
National Weather Service Paducah KY
928 AM CDT Fri Jul 8 2022
INZ082-087-088-081515-
Warrick IN-Spencer IN-Pike IN-
928 AM CDT Fri Jul 8 2022
...Strong thunderstorms will impact portions of northeastern Warrick,
north central Spencer and eastern Pike Counties through 1015 AM
CDT...
At 928 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Washington to near
Lynnville. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dale.
This includes Interstate 64 in Indiana between Mile Markers 41 and
60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3812 8731 3852 8714 3853 8714 3853 8712
3854 8711 3854 8710 3851 8708 3851 8707
3821 8707 3821 8679 3819 8679
TIME...MOT...LOC 1428Z 252DEG 22KT 3856 8707 3821 8721
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
YorkSpecial Weather Statement
National Weather Service Paducah KY
211 PM CDT Fri Jul 8 2022
KYZ016-021-082000-
Muhlenberg KY-Hopkins KY-
211 PM CDT Fri Jul 8 2022
...Strong thunderstorms will impact portions of central Muhlenberg
and east central Hopkins Counties through 300 PM CDT...
At 211 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hartford to near Madisonville. Movement was
east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Central City, Powderly and Greenville.
This includes the following highways...
Interstate 69 in Kentucky between Mile Markers 108 and 111.
Western Kentucky Parkway between Mile Markers 41 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3715 8725 3727 8754 3741 8710 3738 8710
3736 8713 3733 8714 3732 8711 3737 8708
3737 8705 3732 8699 3727 8698 3726 8697
3725 8695
TIME...MOT...LOC 1911Z 269DEG 29KT 3746 8690 3729 8743
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SMITHThe Ft Campbell radar (KHPX), 71 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
9 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The public reported tree damage to a garage.
Several tree tops were broken off south of Highway 453, just a couple miles north of the Tennessee River near the Marshall County border.
Large tree limbs were down, and a large tree was uprooted.
A tree was uprooted.
Two large trees were snapped in Paducah.
A large tree was snapped.
Trees were down. Corn was flattened.
The wall was bowed in on a metal workshop in Clinton. In the southeast corner of the county near Beelerton, a tree limb was down and corn was flattened.
Numerous trees were down. About 1300 customers were without power in the county.
Flash flooding was reported up to the back porch in the garage of a home. Six to eight inches of water was up to the front porch step. A Kentucky mesonet site in the immediate area measured 4.80 inches of rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035688, 1035689, 1035690, 1035691, 1035694, 1035695, 1035692, 1035696, 1035693, 1039036.